Colorado, 2017

High Wind in Colorado, January 9, 2017

January 9, 2017 · NWS BOU · 3 events in 3 counties and zones

High winds developed in and near the Front Range Foothills. Peak wind gusts included: 90 mph, 3 miles north-northeast of Pleasant View; 88 mph, 3 miles west-southwest of Louisville; 87 mph, 2 miles south of Gold Hill; 79 mph at the NCAR Mesa Laboratory; 76 mph at Glen Haven; 60 mph in Littleton and 58 mph in Arvada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the Front Range Foothills. Peak wind gusts included: 90 mph, 3 miles north-northeast of Pleasant View; 88 mph, 3 miles west-southwest of Louisville; 87 mph, 2 miles south of Gold Hill; 79 mph at the NCAR Mesa Laboratory; 76 mph at Glen Haven; 60 mph in Littleton and 58 mph in Arvada. Scattered outages affected approximately 2,400 customers in Boulder and Jefferson Counties. In Berthoud, strong winds destroyed a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 8, 8:43 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 8, 8:43 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
843 PM MST Sun Jan 8 2017

.UPDATE...
Issued at 842 PM MST Sun Jan 8 2017

Another burst of heavier mountain snowfall is ongoing this
evening, but latest radars to the west are showing a rapid
decrease. That was due to some mid level ridging and drying as
noted on the Salt Lake City 00Z sounding. GJT sounding showed very
strong warm advection with 700 mb temps near 0C. Snow levels will
probably rise a little overnight with further warm advection, but
intensity was expected to decrease overnight with the drying so
overall little impact on the going forecast. The brunt of the
mountain snowstorm will hit the high country Monday and Monday
night with the heaviest snowfall and significant blowing snow.
Snowfall rates up to 2" per hour are expected as maximum
precipitable water plume (3rd standardized anomaly) hits the
mountains in the afternoon. Cold advection will begin as well and
lapse rates improve.

With regard to the wind threat, there may be some opportunity for
wave amplification late tonight as mountain snowfall decreases.
We still aren't very confident in the highest winds spreading all
the way down the Front Range, but given the watch for the adjacent
zones from Fort Collins to Boulder and the western Denver suburbs
started late tonight we opted to go with the warning. Could
be a marginal event with lack of significant mountain wave
amplification, but decent gradient as seen in the forecast
Sangster data could help. The other point of concern was the
Palmer Divide. Very rarely does this area blow very strong but
with the west/southwest flow over the Rampart Range we should get
some amplification there. Latest HRRR and RAP also supporting wind
gusts in excess of 60 mph there so lined that up with Pueblo's
new high wind warning in El Paso county.

Finally, there were some echoes noted over the northeast plains
but almost all virga with cloud decks at or above 7000 feet.

&&

.SHORT TERM...(This evening through Monday)
Issued at 320 PM MST Sun Jan 8 2017

Very moist Pacific air will be transported into the Central
Rockies tonight and Monday. IR Satellite and radar showing an area
of increased precipitation over Utah at this time. Expect snow to
increase over the Colorado mountains early evening as this batch
of moisture moves across Colorado. Relatively drier air behind it
will bring a decrease to the mountain snow late tonight.

Snow will increase and become heavy at times Monday as very moist
air spreads across the Rockies. Snowfall amounts are expected to be
significant with 1 to 2 feet of snow for the mountains. Up to 3 feet
will be possible near Rabbit Ears Pass and in the mountains of
Western Jackson County. Will not issue any highlights for the
mountain valleys. Uncertain if it will be cold enough for all snow
in the valleys. Also, with the main forcing being orographic, the
valleys may miss out on a good part of the moisture.

Strong winds are also expected with this system along the east
slopes east to about Interstate 25. Models showing a stable layer a
little below 500 mb early Monday morning, which should help produce
a mountain wave. The 18z NAM shows winds at 700 mb up to 100 knots
in the foothills. GFS not quite as strong with peak 700 mb winds
around 70 knots. Expect this to produce wind gusts to at least 75
mph in the foothills. With the stable layer being somewhat high,
there some uncertainty if the strong winds will spread out from the
foothills. Will keep the High Wind Watch in place for this area.
It will be windy even if the strong winds don't surface. This will
keep overnight lows mild and above freezing in many locations.
Highs will also be mild Monday with the western part of Denver
Metro area reaching 60 degrees.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM MST Sun Jan 8 2017

A swift zonal flow aloft will continue to drive waves of
moisture rich maritime air into the mountains and high western
valleys of Colorado through Tuesday night. There will be
interruptions in this plume of moisture...but not long enough to
allow any notable clearing or significant reduction in
precipitation during the period. Mid-level cooling with passing
shortwave trough monday night should enhance high country snowfall
rates...as before mainly along and west of the Continental
Divide. Could see 1-2 inch per hour rates in the park...Gore and
Rabbit Ears ranges as well as over the higher west slopes in
Summit County. Wind gusts in the 30-50 mph also possible resulting
in areas of blowing and drifting snow. Elsewhere...gusty
downslope winds will continue in the Front Range foothills and
nearby plains Monday night into Tuesday but winds not expected to
be as strong or as warm with shift to a Bora wind. However areas
up along the Wyoming and Nebraska borders may actually see more
wind with a shift to west- northwest flow aloft and cold
advection. Furthermore could see a few snow showers drift off the
foothills and over portions of the I-25 corridor Monday night.
Chance of accumulation quite small.

Looking ahead to the period Wednesday through Sunday...Models
indicate a modest drop of in high country snowfall early on
Wednesday only to ramp up again with another blast of very moist
Pacific air. Snow amounts and rates not expected to be as great
with southwest flow and mid-level warming. Through the day deep
layer qg ascent and lapse rates increase in advance of a shortwave
trough moving out of the great Basin. Could see a period of
moderate to heavy snow on west slopes Wednesday night which may
require issuing some sort of winter weather highlight at some
point. Whereas areas east of the mtns look to remain dry for
another 24 hours. This will change on Thursday with a cold front
dropping in from Wyoming and a swath of moisture passing over the
CWA. Will go with likely pops in the high country and a chance of
snow at lower elevations. By Friday and into Saturday much drier
air sweeps east across the region once the upper trough swings
across the region. Although the ECMWF shows a closed upper low
over southern Arizona slinging moisture back up into eastern
Colorado on Saturday which require at least a slight chance of
precip and more cloud cover. Will hold off on introducing this
for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 842 PM MST Sun Jan 8 2017

Winds will be the main issue tonight and Monday at the Denver
airports. Southerly winds are expected through 14z Monday at KDEN
and KAPA. However, any mountain wave amplification could push
westerly winds off the foothills. Eventually (toward 16Z-19Z
Monday), westerly winds to around 40 knots are expected at KDEN
and KAPA. At KBJC, strong west winds are expected to develop 09Z-
12Z with gusts to 50-60 knots possible til 00z Tuesday.

VFR conditions will prevail through Monday with only mid/high
clouds in strong downslope flow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 5 PM MST Monday for COZ038-039-
041.

High Wind Warning until 5 PM MST Monday for COZ035-036.

Winter Storm Warning until 11 AM MST Tuesday for COZ031-033-034.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jan 8, 11:47 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1147 AM MST SUN JAN 8 2017

COZ030>051-091415-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1147 AM MST SUN JAN 8 2017

...WINTER STORM AND HIGH WIND WARNINGS HAVE BEEN ISSUED...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE MOUNTAINS TODAY AND TONIGHT. SNOW
TOTALS THROUGH TONIGHT ARE EXPECTED TO BE 6 TO 12 INCHES. STRONG
WINDS WILL DEVELOP OVER THE HIGHER MOUNTAINS AND FOOTHILLS LATE
TONIGHT WITH GUSTS UP TO 90 MPH POSSIBLE. THE GUSTY WINDS WILL
PRODUCE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITY AND
CAUSE ROADS TO BECOME SNOW COVERED IN PLACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL...HEAVY AT TIMES WILL CONTINUE IN THE MOUNTAINS...
ESPECIALLY ON RIDGETOPS AND WEST FACING SLOPES...THROUGH AT LEAST
TUESDAY AFTERNOON. SNOW WILL CONTINUE TO FALL INTERMITTENTLY IN
THE HIGH COUNTRY TUESDAY NIGHT THROUGH FRIDAY BUT WITH LESS
INTENSITY. SNOWFALL WILL BE ACCOMPANIED BY STRONG AND GUSTY WINDS
THROUGH MIDWEEK. BY NEXT WEEKEND...SNOWFALL IS EXPECTED TO END AS
SIGNIFICANTLY DRIER MOVES IN FROM THE GREAT BASIN. ALONG AND EAST
OF THE FRONT RANGE...STRONG AND GUSTY CHINOOK WINDS WILL CONTINUE
THROUGH LATE MONDAY AFTERNOON. STRONGEST WINDS WILL LIKELY OCCUR
IN THE FOOTHILLS WHERE GUSTS COULD PEAK AROUND 90 MPH. ALONG THE
BASE OF THE FOOTHILLS GUSTS FROM 50 TO 75 MPH ARE LIKELY. WINDS
ARE EXPECTED TO WEAKEN ON THE NORTHEAST PLAINS MONDAY NIGHT BUT
CONTINUE STRONG AND GUSTY AT TIMES IN AND NEAR THE FOOTHILLS
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.

MEIER/BAKER

In the hours before

Local storm report, Jan 8, 8:46 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
846 PM MST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     SNOW             1 SW ELDORA             39.94N 105.59W
01/08/2017  E3.9 INCH        BOULDER            CO   MESONET

            LAKE ELDORA SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       7 SSE CAMERON PASS      40.41N 105.82W
01/08/2017  E9.1 INCH        GRAND              CO   MESONET

            LAKE IRENE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       9 ENE STEAMBOAT SPRINGS 40.54N 106.68W
01/08/2017  E18.2 INCH       JACKSON            CO   MESONET

            TOWER SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 NNW BERTHOUD PASS     39.80N 105.78W
01/08/2017  E6.5 INCH        GRAND              CO   MESONET

            BERTHOUD SUMMIT SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 WNW LOVELAND PASS     39.67N 105.90W
01/08/2017  E9.1 INCH        CLEAR CREEK        CO   MESONET

            LOVELAND BASIN SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             3 WNW ALMA              39.30N 106.11W
01/08/2017  E3.9 INCH        PARK               CO   MESONET

            BUCKSKIN JOE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             3 SW MEEKER PARK        40.21N 105.57W
01/08/2017  E2.6 INCH        BOULDER            CO   MESONET

            COPELAND LAKE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             9 E GLENDEVEY           40.81N 105.77W
01/08/2017  E1.3 INCH        LARIMER            CO   MESONET

            DEADMAN HILL SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 NW CLIMAX             39.38N 106.20W
01/08/2017  E7.8 INCH        SUMMIT             CO   MESONET

            FREMONT PASS SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       5 WSW GUANELLA PASS     39.57N 105.80W
01/08/2017  E9.1 INCH        CLEAR CREEK        CO   MESONET

            JACKWHACKER GULCH SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 NNW CAMERON PASS      40.53N 105.89W
01/08/2017  E13.0 INCH       LARIMER            CO   MESONET

            JOE WRIGHT SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             7 E BLUE RIVER          39.44N 105.91W
01/08/2017  E3.9 INCH        PARK               CO   MESONET

            MICHIGAN CREEK SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             3 SW WARD               40.04N 105.54W
01/08/2017  E3.9 INCH        BOULDER            CO   MESONET

            NIWOT SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       8 SSE CAMERON PASS      40.40N 105.85W
01/08/2017  E9.1 INCH        GRAND              CO   MESONET

            PHANTOM VALLEY SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       5 WSW GRAND LAKE        40.23N 105.92W
01/08/2017  E6.5 INCH        GRAND              CO   MESONET

            STILLWATER CREEK SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       6 NW SILVERTHORNE       39.72N 106.16W
01/08/2017  E6.5 INCH        SUMMIT             CO   MESONET

            SUMMIT RANCH SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       3 S BRAINARD LAKE       40.03N 105.58W
01/08/2017  E6.5 INCH        BOULDER            CO   MESONET

            UNIVERSITY CAMP SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             8 SSE RAND              40.35N 106.09W
01/08/2017  E3.9 INCH        GRAND              CO   MESONET

            WILLOW CREEK PASS SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       4 NNW LONGS PEAK        40.31N 105.64W
01/08/2017  E7.8 INCH        LARIMER            CO   MESONET

            BEAR LAKE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 NNE RABBIT EARS PASS  40.39N 106.60W
01/08/2017  E10.4 INCH       JACKSON            CO   MESONET

            COLUMBINE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             8 NW GLENDEVEY          40.88N 106.05W
01/08/2017  E2.6 INCH        LARIMER            CO   MESONET

            ROACH SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       5 SSW BLUE RIVER        39.36N 106.06W
01/08/2017  E9.1 INCH        SUMMIT             CO   MESONET

            HOOSIER PASS SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             9 SE CAMERON PASS       40.43N 105.73W
01/08/2017  E5.2 INCH        LARIMER            CO   MESONET

            WILLOW PARK SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 SSE LOVELAND PASS     39.65N 105.87W
01/08/2017  E10.4 INCH       SUMMIT             CO   MESONET

            GRIZZLY PEAK SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             10 NNE SILVERTHORNE     39.80N 106.03W
01/08/2017  E3.9 INCH        GRAND              CO   MESONET

            MIDDLE FORK CAMP SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       1 W COPPER MOUNTAIN     39.49N 106.17W
01/08/2017  E9.1 INCH        SUMMIT             CO   MESONET

            COPPER MOUNTAIN SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       4 SE MOUNT ZIRKEL       40.79N 106.60W
01/08/2017  E14.3 INCH       JACKSON            CO   MESONET

            ZIRKEL SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             5 SSW GLENDEVEY         40.71N 106.01W
01/08/2017  E1.3 INCH        JACKSON            CO   MESONET

            RAWAH SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       9 SSE SPICER            40.35N 106.38W
01/08/2017  E7.8 INCH        GRAND              CO   MESONET

            ARAPAHO RIDGE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             4 S LONGS PEAK          40.20N 105.60W
01/08/2017  E5.2 INCH        BOULDER            CO   MESONET

            WILD BASIN SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     SNOW             3 WNW PINGREE PARK      40.58N 105.63W
01/08/2017  E3.9 INCH        LARIMER            CO   MESONET

            HOURGLASS LAKE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       5 W GREEN MOUNTAIN RESE 39.86N 106.42W
01/08/2017  E6.5 INCH        SUMMIT             CO   MESONET

            ELLIOT RIDGE SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       6 E CAMERON PASS        40.51N 105.77W
01/08/2017  E9.1 INCH        LARIMER            CO   MESONET

            LONG DRAW RESERVOIR SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       5 WSW WINTER PARK       39.87N 105.87W
01/08/2017  E9.1 INCH        GRAND              CO   MESONET

            FOOL CREEK SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       6 W ARAPAHOE PEAK       40.04N 105.75W
01/08/2017  E7.8 INCH        GRAND              CO   MESONET

            HIGH LONESOME SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

0846 PM     HEAVY SNOW       3 NNE MOUNT AUDUBON     40.14N 105.59W
01/08/2017  E11.7 INCH       BOULDER            CO   MESONET

            SAWTOOTH SNOTEL
            SNOWFALL BETWEEN 7 PM 01/07/2017 AND 7 PM 01/08/2017
            ESTIMATED USING A 13.0 TO 1 SNOW-TO-LIQUID RATIO

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 9, 1:53 AM MST to 5:07 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 9, 2:00 AM MST to 5:07 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High winds destroyed a barn near Berthoud.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 9, 3:49 AM MST to 5:49 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674476, 674478, 674480.